Skip to content

The metric theory of p-adic approximation

Research output: Contribution to journalArticle (Academic Journal)

Original languageEnglish
Pages (from-to)18 - 52
Number of pages29
JournalInternational Mathematics Research Notices
Volume2010, issue 1
DatePublished - Jul 2010


Metric Diophantine approximation in its classical form is the study of how well almost all real numbers can be approximated by rationals. There is a long history of results which give partial answers to this problem, but still there are questions which remain unknown. The Duffin–Schaeffer conjecture is an attempt to answer all of these questions in full, and it has withstood more than 50 years of mathematical investigation. In this paper, we establish a strong connection between the Duffin–Schaeffer conjecture and its p-adic analog. Our main theorems are transfer principles which allow us to go back and forth between these two problems. We prove that if the variance method from probability theory can be used to solve the p-adic Duffin–Schaeffer conjecture for even one prime p, then almost the entire classical Duffin–Schaeffer conjecture would follow. Conversely, if the variance method can be used to prove the classical conjecture, then the p-adic conjecture is true for all primes. Furthermore, we are able to unconditionally and completely establish the higher dimensional analog of this conjecture in which we allow simultaneous approximation in any finite number and combination of real and p-adic fields, as long as the total number of fields involved is greater than one. Finally, by using a mass transference principle for Hausdorff measures, we are able to extend all of our results to their corresponding analogs with Haar measures replaced by the Hausdorff measures associated with arbitrary dimension functions.

Additional information

Publisher: Oxford University Press



View research connections

Related faculties, schools or groups